Ileus as a Possible Result of Bupropion in an Elderly Woman

Sir: Although constipation has been reported as a side effect associated with bupropion, no cases of bupropion-associated ileus have been cited. The following case report describes an elderly patient in whom the addition of bupropion to lithium appeared to induce ileus.

Case report. Ms. A, an 80-year-old woman with a history of recurrent major depression, had an episode of hypomania while off treatment with antidepressants. From further history obtained, this hypomania appeared recurrent. She was placed on treatment with lithium, which was titrated to 450 mg daily (serum level = 0.67 mEq/L). Ms. A developed polyuria, and the dosage was reduced to 300 mg/day (serum level = 0.4 mEq/L). Concurrently, she developed depressive symptoms. Bupropion was added and titrated over 3 weeks to a maximum of 150 mg daily (in divided dosage). After 1 week at this dose, Ms. A complained of constipation, contrasting with her usual regularity. It was recommended that she drink fluids, consume dietary fiber, and take psyllium preparations as needed. Several days later, she contacted her psychiatrist, now complaining of nausea, vomiting, and abdominal pain. Bupropion and lithium were discontinued, and she was sent to the emergency room. There, her serum lithium level was measured at 0.52 mEq/L (< 12 hours after last dose). Ms. A was noted to be impacted, and she was manually disimpacted and discharged.

Although Ms. A remained off treatment with psychotropic medications, the next day she continued to experience abdominal discomfort, nausea, and vomiting. She was then admitted to the medical service. The initial differential diagnosis included adynamic ileus versus a mechanical obstruction (given a history of a sigmoid colectomy for diverticulitis 8 years earlier). Medications upon admission included diltiazem, ranitidine, aspirin, and calcium. No metabolic-electrolyte abnormalities were found except elevated serum urea nitrogen (42 mg/dL) and serum creatinine (1.1 mg/dL) levels thought secondary to vomiting and poor oral intake prior to admission. She was kept n.p.o. and given i.v. hydration and magnesium hydroxide and psyllium preparations. The radiologist felt that the series of abdominal x-rays obtained during Ms. A's stay were consistent with acute paralytic ileus. After 5 days, she resumed normal bowel movements, tolerated diet advancement, and was discharged. After discharge, she underwent outpatient colonoscopy, which yielded no significant pathology. Subsequently, she was placed on treatment with valproic acid as a mood stabilizer. In the 6 months after discharge, she has maintained bowel regularity.

To our knowledge, this is the first report of ileus possibly associated with bupropion. Ileus can occur with tricyclic antidepressants,1,2 presumably secondary to anticholinergic effects. Bupropion, while low in anticholinergic effects, is commonly associated with constipation.2 Although the ileus reported here may have been due to a bupropion-lithium interaction, there was no significant change in serum lithium level with combined treatment.3 It is also possible that the patient may have been more vulnerable to this side effect given her history of colon surgery. The patient was also taking diltiazem (stopped during the hospital stay) and ranitidine (which was continued) at the time of admission, both of which can cause constipation.4 However, she had taken these for 4 years without difficulties. Thus, the recent addition of bupropion to her regimen was felt to be a more proximate, likely cause of the ileus. Even though bupropion is generally a well-tolerated antidepressant in the elderly, clinicians should be aware of the possibility of the development of ileus in patients treated with this drug.


1. Milner G, Hills NF. Adynamic ileus and nortriptyline [letter]. BMJ 1966;5500:1421

2. Rudorfer MV, Manji HK, Potter WZ. Comparative tolerability profiles of the newer versus older antidepressants. Drug Saf 1994;10: 18-46

3. Goodnick PJ. Pharmacokinetics of second generation antidepressants: bupropion. Psychopharmacol Bull 1991;27:513-519

4. Physicians' Desk Reference. Montvale, NJ: Medical Economics; 1997

Helen C. Kales, M.D.

Alan M. Mellow, M.D., Ph.D.

Ann Arbor, Michigan